Winter Storm, Salt River & Wyoming Ranges
- When
- November 22, 5:00 AM MST to November 23, 5:00 PM MST
- Where
- Salt River & Wyoming Ranges forecast zone
- Reported by
- SNOTEL
- Coordinates
- 42.516, -110.286 (the zone’s center; the record gives no point)
A rapid succession of strong disturbances in northwest flow brought moderate to heavy snow and strong winds to the western mountains and valleys. Around six inches of snow fell in Star Valley and southern Lincoln County and wind gusted to 40 mph at times.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
A rapid succession of strong disturbances in northwest flow brought moderate to heavy snow and strong winds to the western mountains and valleys. Around six inches of snow fell in Star Valley and southern Lincoln County and wind gusted to 40 mph at times. The combination of snow and wind caused hazardous driving conditions. The western mountains received 12 to 16 inches of new snow.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Nov 22, 3:23 AM MST, 1 hour 37 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 323 AM MST MON NOV 22 2010 .SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT A BAND OF MAINLY LIGHT SNOWFALL IS LIFTING NORTH OF HIGHWAY 26 EAST OF THE DIVIDE AS A SHORTWAVE TRACKS EAST NORTHEAST ACROSS WYOMING. WILL LET THE ADVISORIES EAST OF THE DIVIDE EXPIRE BY 5 AM. IR SATELLITE IS INDICATING WARMING BEHIND THIS EXITING FEATURE SO WILL ALSO LET THE ADVISORIES IN WESTERN WY EXPIRE AS WE EXPERIENCE A RESPITE BETWEEN SYSTEMS. THE NEXT FAST MOVING NORTHERN STREAM LEAD SHORTWAVE TROUGH NOW PRODUCING ACTIVE WX OVER WESTERN ID/EASTERN OREGON SHOULD ARRIVE IN WESTERN BY 00Z TUE AND WILL LIKELY PRODUCE A FEW INCHES OF ADDITIONAL SNOWFALL LATE TODAY ACROSS WESTERN WY. THE AIRMASS WILL BE RATHER UNSTABLE AS EACH SHORTWAVE CONTINUES TO COOL THE AIR ALOFT WITH SOME NEGATIVE LIFTED INDICES ENHANCING LOCALIZED SNOWFALL. THEN THE MAIN COLD CANADIAN TROUGH NOW OVER WESTERN CANADA...WHERE H7 TEMPS ARE AROUND -30C...WILL TRACK SOUTH TO THE PACIFIC NORTHWEST AS A CLOSED LOW BY 12Z TUESDAY MORNING. AHEAD OF THIS APPROACHING FEATURE...AN INCREASINGLY STRONG WESTERLY DIFLUENT UPSLOPE FLOW WILL GET UNDERWAY PRODUCING HEAVIER SNOWFALL IN WESTERN WY BY 06Z TONIGHT. IN ADDITION...STRONG ISENTROPIC UPGLIDE WILL GET UNDERWAY WITH 80 KNOT WINDS PROGGED TO RIDE UP THE ISENTROPIC SURFACE. AS THE LOW TRACKS EAST TO IDAHO...Q VECTOR FORCING AND STRONG ISENTROPIC LIFT TOGETHER WILL CONTINUE TO PRODUCE HEAVY SNOWFALL THROUGH 06Z WED IN WESTERN WY. DURING THIS TIME FRAME THE FLOW WILL BACK FROM THE WEST TO SOUTHWEST AS THE CLOSED LOW APPROACHES. THIS WILL RESULT IN THE HEAVIEST SNOWFALL SHIFTING FROM THE FAVORED WESTERN FACING SLOPES TO THE FAVORED SOUTHWEST FACING SLOPES SUCH AS THE WEST SLOPE OF THE WIND RIVER MTNS BY TUE NIGHT. THIS WILL RESULT IN A STAGGERED BEGINNING AND ENDING TIME BY ABOUT 3 HOURS OR SO IN NW WY COMPARED TO SW WY BUT WILL NOT NIT PICK FOR NOW. HAVE ALREADY HOISTED A WINTER STORM WATCH FOR MOST OF THE WESTERN MOUNTAINS AND VALLEYS VALID FROM 06Z TONIGHT THROUGH 06Z WED. WITH FAVORED DENTRITIC GROWTH AT H7 TEMPS OF -15 AT THE BEGINNING AND ENDING OF THE EVENT...A SNOWFALL RATE OF ONE INCH AN HOUR IS NOT OUT OF THE QUESTION AT SOME OF THE HIGHER MTN LOCATIONS FOR 24 HOURS SO HAVE INDICATED UP TO TWO FEET OF SNOW IN THE GRIDS WITHIN THIS TIME FRAME IN THE TETONS AND SOUTHWEST YNP AND KEPT THE 20 INCHES IN THE SALTS AND 15 INCHES GOING IN THE WEST SLOPE OF THE WIND RIVER MTNS. IN ADDITION...STRONG WEST SOUTHWEST WINDS ALONG WITH THE SNOWFALL WILL IMPACT SOUTH PASS IN THE SOUTHERN WIND RIVERS AS THE GRADIENT TIGHTENS ALONG WITH STRONG WEST SOUTHWEST WINDS IMPACTING AREAS LIKE CHIEF JOSEPH HIGHWAY IN THE ABSAROKAS. AS FAR AS TIMING THE CLOSED LOW ACROSS WYOMING...THE NAM TRACKS IT EAST ACROSS SOUTHERN WY AROUND 06Z THU...THE GFS ACROSS CENTRAL WY AT 18Z WED AND THE EURO ALONG THE MT/WY BORDER AROUND 18Z WED. WILL COMPROMISE WITH THE MIDDLE OF THE ROAD TRACK OF THE GFS. THE SLOW TIMING OF THE NAM IS THE ODD MAN OUT SO WILL GO WITH THE TIMING OF THE GFS AS WELL. THIS TIMING WOULD BRING THE STRONG ARCTIC COLD FRONT SOUTH ACROSS WYOMING LATE TUESDAY NIGHT AND INTO WED MORNING WITH A PERIOD OF SNOWFALL INITIATED BY THE SHARP BAROCLINIC BOUNDARY WITH ONE TO TWO INCHES OF SNOW ACCUMULATIONS COMMON IN AREAS EAST OF THE DIVIDE ALONG WITH PERHAPS 4 TO 6 INCHES IN THE BIG HORN MTNS. LIGHT SNOW WILL CONTINUE IN WESTERN WY WED. THE NAM12 DEPICTS 3 HOURLY SURFACE 9MB PRESSURE RISES OVER THE WIND RIVER BASIN FOR WED MORNING SO WILL INCREASE POST FRONTAL WINDS IN THAT AREA WED MORNING. THE SNOW WILL BE LAST TO EXIT JOHNSON COUNTY WED AFTERNOON BEFORE THE 1043MB SURFACE HIGH BUILDS INTO WY FROM THE NW USHERING IN THE COLDEST AIRMASS OF THE SEASON WED NT. AS FOR TEMPS...THE RELATIVELY COLD AIRMASS THAT HAS BEEN SITTING OVER NORTHERN WY SINCE FRIDAY WILL REMAIN OVER THE AREA TODAY AND WILL MODIFY SOMEWHAT TUESDAY AS MIXING OCCURS AHEAD OF THE CANADIAN WEATHER FEATURE. TUE NT LOW TEMPS WILL BE BELOW ZERO IN NORTHERN AND WESTERN WY. BY WEDNESDAY NT HOWEVER...MOST OF THE CWA WILL EXPERIENCE SUB ZERO TEMPS WITH WESTERN WY SEEING 10 TO 20 BELOW. .LONG TERM...THURSDAY THROUGH MONDAY IN WAKE OF MULTIPLE STORMS OVER THE PAST WEEK...AN ARCTIC AIR MASS WILL BE IN PLACE FOR THANKSGIVING. TEMPERATURES ARE EXPECTED TO BE 20 TO 30 DEGREES BELOW AVERAGE. DRY CONDITIONS ARE EXPECTED THANKSGIVING...WITH THE EXCEPTION OF PERHAPS SOME SNOW SHOWERS ACROSS THE NORTHWEST AND NORTHERN MOUNTAINS IN THE STRONG NORTHERLY FLOW ALOFT. MEDIUM RANGE MODELS HAVE MUCH LESS RIDGING OVER THE AREA FRIDAY AND SATURDAY THAN OVER THE PAST COUPLE OF DAYS. GLOBAL MODELS ARE HAVING A HARD TIME ON HOW MUCH A TROUGH ACROSS THE EASTERN PACIFIC WOULD DIG BEFORE PUSHING EAST INTO THE ROCKIES. THE 00Z GEM AND GFS ARE MUCH FLATTER FRIDAY...WITH STRONG WESTERLY FLOW ACROSS THE AREA...WITH PRECIPITATION BREAKING OUT ACROSS THE WEST...WHILE THE ECMWF AND UKMET HAVE A SLIGHTLY MORE AMPLIFIED PATTERN WITH MORE RIDGING AND DRY CONDITIONS OVER THE AREA FRIDAY. MEDIUM RANGE MODELS ARE THOU IN GOOD AGREEMENT THAT THIS TROUGH WILL EVENTUALLY DIG INTO THE ROCKIES NEXT WEEKEND. ALTHOUGH MAJOR TIMING ISSUES AND DETAILS REMAIN...BEGAN TO INCREASE POPS FOR NEXT WEEKEND. TEMPERATURES WILL BE A CHALLENGE TO SAY THE LEAST...ON HOW QUICKLY THE ARCTIC AIR MASS WILL MODIFY...ESPECIALLY IN TRAPPED BASINS. STILL WENT ON THE COOL SIDE...BUT NOT AS COLD AS YESTERDAY FOR FRIDAY AND SATURDAY...AS THE FLOW AHEAD OF THE NEXT SYSTEM COULD HELP MIX OUT THE ARCTIC AIR. ALSO...WITH LESS RIDGING AND BASIN INVERSIONS NOT AS STEEP...FOG SHOULD BE LESS OF AN ISSUE...BUT WILL STILL PROBABLY OCCUR IN SPOTS. MOISTURE FROM UNFROZEN BODIES OF WATER IN THIS VERY COLD AIR MASS SHOULD BE SUFFICIENT FOR SOME FOG THURSDAY NIGHT. && .AVIATION... AREAS OF MVFR CONDITIONS DUE TO LIGHT SNOW AND LOW CLOUDS WILL OCCUR UNTIL 15Z IN NORTHERN WY NORTH OF LINE FROM KJAC TO KRIW TO KCPR. THEN VFR CONDITIONS WILL PREVAIL DURING THE DAY AND EVENING. IN THE CENTRAL AND SOUTH VFR CONDITIONS WILL OCCUR TODAY AND THIS EVENING. SOME SNOW SHOWERS WILL DEVELOP OVER SOUTHERN WY AFTER 18Z WITH LOCAL MVFR CONDITIONS. IN THE WEST TODAY VFR CONDITIONS WILL PREVAIL. THERE WILL BE LIGHT SNOW OVER AND NEAR THE MOUNTAINS WITH MVFR TO IFR CONDITIONS VCNTY OF THE MTS ALONG WITH FREQUENT MOUNTAIN OBSCURATION. && .FIRE WEATHER... LIGHT SNOW WILL CONTINUE IN WESTERN WYOMING TODAY. THE SNOW IN WESTERN WYOMING WILL BECOME HEAVY AT TIMES TONIGHT AS A STRONG CANADIAN WEATHER SYSTEM TRACKS SOUTHEAST TOWARD WYOMING. 12 TO 24 INCHES OF SNOWFALL COULD FALL ACROSS THE WESTERN WYOMING MOUNTAINS BETWEEN TONIGHT AND TUESDAY NIGHT ALONG WITH 6 TO 12 INCHES OF SNOW IN THE WESTERN VALLEYS. ON WEDNESDAY...SNOWFALL WILL SPREAD TO AREAS EAST OF THE DIVIDE. BEHIND THIS CANADIAN WEATHER SYSTEM...A STRONG COLD HIGH PRESSURE CENTER WILL MOVE INTO WYOMING WHICH WILL PRODUCE THE COLDEST AIR OF THE SEASON BY WEDNESDAY NIGHT. THE COLD AIRMASS THAT HAS BEEN SITUATED OVER NORTHERN WYOMING SINCE FRIDAY WILL REMAIN IN PLACE TODAY AND WILL MODIFY SOMEWHAT ON TUESDAY. MILDER TEMPERATURES WILL OCCUR TODAY AND TUESDAY ACROSS CENTRAL AND SOUTHERN WYOMING. HOWEVER BY TUESDAY NIGHT WESTERN AND NORTHERN WYOMING WILL EXPERIENCE BELOW ZERO TEMPERATURES. BY WEDNESDAY NIGHT BELOW ZERO TEMPERATURES WILL OCCUR ALMOST EVERYWHERE. TEMPERATURES IN WESTERN WYOMING WILL BE BETWEEN 10 AND 20 BELOW ZERO. EXCEPT FOR NORTHERN WYOMING WHERE TEMPERATURES HAVE ALREADY BEEN FAIRLY COLD...MANY AREAS WILL SEE TEMPERATURES AROUND 30 DEGREES COLDER BY THE MIDDLE OF THE WEEK THAN WHAT HAS BEEN EXPERIENCED DURING THE PAST SEVERAL DAYS. && .RIW WATCHES/WARNINGS/ADVISORIES... WINTER STORM WATCH FROM THIS EVENING THROUGH TUESDAY EVENING WYZ001-002-012>014-023>027. && SHORT TERM...LIPSON LONG TERM...WM AVIATION...AR FIRE WEATHER...LIPSON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 500 AM MST MON NOV 22 2010 WYZ001>020-022>030-231300- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 500 AM MST MON NOV 22 2010 ...WINTER STORM WATCH FOR WESTERN WYOMING FOR MONDAY NIGHT THROUGH TUESDAY NIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT ANOTHER WINTER STORM WILL AFFECT THE AREA LATE TONIGHT THROUGH TUESDAY NIGHT...RESULTING IN SIGNIFICANT SNOWFALL ACROSS WESTERN WYOMING. 12 TO 24 INCHES OF SNOWFALL ARE POSSIBLE ACROSS THE WESTERN MOUNTAINS DURING THIS TIME FRAME ALONG WITH 6 TO 12 INCHES AT THE ADJACENT LOWER ELEVATIONS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A VERY COLD AIRMASS WILL SETTLE ACROSS THE AREA TUESDAY AND WEDNESDAY...WITH HIGHS OF SINGLE DIGITS AND TEENS SPREADING SOUTH FROM NORTHERN WYOMING INTO CENTRAL AND SOUTHERN WYOMING TUESDAY AND WEDNESDAY...WITH THIS ARCTIC AIRMASS REMAINING ENTRENCHED IN THE NORTH CENTRAL BASINS THROUGH THE END OF THE WEEK. OVERNIGHT LOWS BY WEDNESDAY NIGHT COULD EASILY REACH 10 TO 20 DEGREES BELOW ZERO ACROSS THE WESTERN WYOMING WITH MOST OF THE REST OF THE AREA SEEING TEMPERATURES ZERO TO 10 BELOW. THE COLDER VALLEYS IN NORTHWEST WYOMING MAY SEE 30 TO 35 DEGREES BELOW ZERO THANKSGIVING MORNING. ANOTHER STORM SYSTEM IS EXPECTED TO AFFECT THE AREA NEXT WEEKEND... WITH SIGNIFICANT SNOWFALL AGAIN POSSIBLE...MAINLY ALONG AND WEST OF THE DIVIDE. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY SNOWFALL AMOUNTS. THANK YOU. TEAM RIVERTON
The national radar mosaic for the moment the first event began.
7 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2010Every state in 2010This day in weather historyWarnings in Wyoming, November 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 264829, 264596, 264594, 264830, 264831, 264832, 264833.